Decision pathway issued for patients with irregular heartbeat on anticoagulants

January 9, 2017

A new document for the management of patients with irregular heartbeats who are on anticoagulation medications—blood thinners—and need surgery, focuses on how and when to temporarily stop these medications, if a substitute medication should be used, and when it is safe for a patient to go back on blood thinners after surgery. The American College of Cardiology decision pathway document, based on an extensive review of the existing professional literature, is published today in the Journal of the American College of Cardiology.

Certain patients are prescribed anticoagulation medications to help prevent strokes and blood clots. However, if a patient has an irregular heartbeat due to a condition unrelated to a heart valve—which is known as nonvalvular atrial fibrillation—and that patient needs surgery, he or she must usually go off these medications temporarily. This is because the medications, in this setting, could contribute to increased bleeding during the procedure and afterward.

Managing patients during this time period is often challenging and varies among hospitals, practitioners and specialties. Typically, no matter where a patient is being treated, many specialists contribute to the decision-making process.

"All these specialists possess valuable knowledge; however, they have differing perspectives, which can make the complex," said John U. Doherty, MD, FACC, chair of the writing committee. "With this new decision pathway, physicians will be able to make better-informed decisions, and this will contribute to improved patient outcomes. In North America alone, more than 250,000 nonvalvular atrial fibrillation undergo surgery annually, so this document will impact many people."

The document provides guidance to physicians on:

  • The overall decision to keep a patient chronically on an anticoagulant by examining whether anticoagulation is warranted based on overall thrombotic risk.
  • The decision to take the patient off an anticoagulant temporarily.
  • How to temporarily stop the use of vitamin K antagonists (VKAs) and direct-acting oral anticoagulants (DOACs).
  • Deciding if "bridging" a patient before, during and after surgery is the best choice. "Bridging" is when a doctor temporarily discontinues an oral medication and instead uses another type, such as an injection or an IV drip.
  • Deciding how to bridge before, during and after surgery.
  • Deciding how and when to restart the patient's regular anticoagulant after a .

Explore further: One-third with common irregular heartbeat don't take blood thinners

Related Stories

Recommended for you

Macrophages shown to be essential to a healthy heart rhythm

April 20, 2017

A Massachusetts General Hospital (MGH)-led research team has identified a surprising new role for macrophages, the white blood cells primarily known for removing pathogens, cellular debris and other unwanted materials. In ...

3-D-printed patch can help mend a 'broken' heart

April 14, 2017

A team of biomedical engineering researchers, led by the University of Minnesota, has created a revolutionary 3D-bioprinted patch that can help heal scarred heart tissue after a heart attack. The discovery is a major step ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.